Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 8, NWS Wichita, KS

March 8, 20069 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 8, 2006, 10:59 AM CST for 9 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2006, 10:59 AM CST (16:59 UTC)
Expired
Mar 8, 2006, 3:47 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 081659
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1059 AM CST WED MAR 8 2006


KSZ070>072-094>096-098>100-090000-
/O.NEW.KICT.WI.Y.0008.060308T1700Z-060309T0000Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
1059 AM CST WED MAR 8 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTH WINDS WILL CONTINUE TO INCREASE ACROSS SOUTHEAST KANSAS
DURING THE REMAINDER OF THE DAY. WIND SPEEDS OF 25 TO 35 MPH WITH
HIGHER GUSTS CAN BE EXPECTED ESPECIALLY THIS AFTERNOON WHERE SOME
GUSTS TO 45 MPH WILL BE POSSIBLE. THESE WIND SPEEDS WILL GRADUALLY
DIMINISH AFTER SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
COX
1 follow-up statement
000 
WWUS73 KICT 082147
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CST WED MAR 8 2006


KSZ070>072-094>096-098>100-082300-
/O.CAN.KICT.WI.Y.0008.000000T0000Z-060309T0000Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
347 PM CST WED MAR 8 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE
THROUGH THE EVENING HOURS. HOWEVER...MOST LOCATIONS WILL REMAIN
UNDER ADVISORY CRITERIA.

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 8, 10:53 AM CST, 6 minutes earlier.

Area forecast discussion, Mar 8, 10:53 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1053 AM CST WED MAR 8 2006

.UPDATE...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE LOCATION OF
THE THUNDERSTORM CHANCES THIS AFTERNOON AND THE POTENTIAL FOR HIGH
WIND SPEEDS IN SOUTHEAST KANSAS.

LATEST SURFACE ANALYSIS SHOWING THE SURFACE LOW SITTING OVER CENTRAL
KANSAS WITH DRIER AIR MOVING INTO SOUTH CENTRAL KANSAS. THIS WILL
BASICALLY SHUT OFF THE PRECIPITATION CHANCES FOR SOUTH CENTRAL
KANSAS THIS AFTERNOON. SOUTHEAST KANSAS MAINLY EAST OF A EUREKA TO
SEDAN LINE STILL HAS A CHANCES TO SEE SOME STORMS...BUT THESE MAY
NOT DEVELOP UNTIL LATE WHEN THE LOW LEVEL FLOW BEGINS TO BACK SOME
AHEAD OF THE DRY LINE WHICH WOULD BE ABLE TO PRODUCE SOME LOW LEVEL
CONVERGENCE. IF THEY DO DEVELOP...THEY WOULD HAVE A DECENT CHANCE OF
BECOMING SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS UNLESS WE GET THE STORM TO ROOT ITSELF IN THE
BOUNDARY LAYER. WE HAVE RAISED WIND SPEEDS ACROSS SOUTHEAST
KANSAS THIS AFTERNOON BASED ON THE NEODESHA PROFILER WHERE WIND
SPEEDS ABOVE THE BOUNDARY LAYER ARE BLOWING AROUND 40KTS. THIS AREA
SHOULD MIX OUT FAIRLY WELL TODAY DUE TO FAIRLY THIN CIRRUS MOVING
THROUGH. THEREFORE...WE WENT AHEAD AND ISSUED A WIND ADVISORY FOR
AREAS MAINLY ALONG AND EAST OF GREENWOOD TO CHAUTAUQUA COUNTIES.
CENTRAL KANSAS STILL HAS A CHANCE FOR SOME RAIN SHOWERS OR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING AS THETA
SURFACES INCREASE BEHIND THE BOUNDARY. HOWEVER...IT WILL BE LACKING
LOW LEVEL MOISTURE.

WE HAVE ALSO LOWERED POPS FOR THIS EVENING...DUE TO LACK OF COVERAGE
FOR THE STORMS AND MOVEMENT WILL TAKE IT TO THE NORTHEAST OUT OF THE
FORECAST AREA. WE HAVE ALSO KEPT A SMALL CHANCE OF POST FRONTAL POPS
ACROSS CENTRAL KANSAS.

COX

&&

.PREV DISCUSSION... /ISSUED 800 AM CST WED MAR 8 2006/

UPDATE...

WILL DO A QUICK UPDATE FOR EARLY THIS MORNING. WE HAVE RECEIVED A
FEW REPORTS OF DENSE FOG ACROSS NORTHERN RUSSELL COUNTY. SURFACE
ANALYSIS SHOWS A VERY SHARP DEW POINT GRADIENT WITH WINDS DECOUPLED
AHEAD OF THE FRONT...WHICH HAS CREATED FAVORABLE CONDITIONS FOR
FOG. WILL INSERT PATCHY DENSE FOG WORDING FOR RUSSELL AND LINCOLN
COUNTIES THIS MORNING. THE FOG SHOULD LIFT ONCE THE WIND SPEEDS
INCREASE LATER THIS MORNING AND USHER DRIER AIR IN FROM THE NORTH.
DAY SHIFT WILL HAVE TO WATCH DAYTIME HIGHS FOR THIS REGION...ESPECIALLY
WITH STRATUS CLOUDS RAPIDLY DEVELOPING OVER NORTHERN KANSAS WHICH
COULD HAMPER TEMPS. WE ALSO UPDATED THE HWO PRODUCT TO INCLUDE
VERY HIGH TO EXTREME FIRE DANGER FOR SOUTH CENTRAL KANSAS...AS THE
COMBINATION OF DRY AIR MIXING EASTWARD INTO THIS AREA AND WIND
SPEEDS SHOULD INCREASE FIRE DANGER RISK.

JAKUB

&&

PREV DISCUSSION... /ISSUED 350 AM CST WED MAR 8 2006/

DISCUSSION...

THIS MORNING:

ANTICIPATE ELEVATED CONVECTION WILL CONTINUE TO BUBBLE INTO THE
MORNING IN SOUTHEAST KS. SOME SIGNIFICANT WEATHER ALERT/LOW END
SEVERE POSSIBLE GIVEN SHEAR AND INSTABILITY. ALSO SOME CHANCE FOR
STORMS ACROSS THE NORTH EARLY THIS MORNING IN BAROCLINIC ZONE.

THIS AFTERNOON-TONIGHT:

THE SEVERE THREAT APPEARS MUCH LOWER DURING THE DAY TIME AS
VEERING LOW LEVEL WINDS SCOUR/MIX OUT MUCH OF THE MOISTURE THAT
MOVED IN YESTERDAY. GLOBAL FORECAST SYSTEM MODEL HAS BEEN VERY
CONSISTENT IN PUSHING DRY SLOT ACROSS THE HEART OF THE FORECAST
AREA TODAY AND THIS SHOULD ALLOW TEMPERATURES TO SOAR. LESS
CONVERGENCE IN THE FORECAST AREA WILL MAKE IT TOUGH TO BREAK CAP.
BASED ON WARM START AND YESTERDAYS MAXES...WILL LIKELY REACH UPPER
70S OVER MOST OF THE AREA AND SOME RECORDS MAY FALL ONCE AGAIN.
HOWEVER SOME POTENTIAL FOR STORMS TO DEVELOP ALONG/JUST EAST OF
I-35 NEAR DRYLINE DURING THE AFTERNOON/EVENING WHEN CONVECTIVE
TEMPERATURE IS APPROACHED. THE LOWER 850MB DEW POINTS SUGGEST CAPES
WILL BE AT OR BELOW 1000 J/KILOGRAM. RELATIVELY DRY SOUNDINGS
SUGGEST WIND DURING STORM COLLAPSE MAY BE PRIMARY THREAT...WITH
LOWER END HAIL THREAT FROM MORE ORGANIZED STORMS. DURING THE
EVENING/OVERNIGHT ANTICIPATE MORE DEVELOPMENT ON FRONT.

THU:

WITH LOSS OF SURGE ON DRYLINE AND UPPER ENERGY STILL TO MOVE ACROSS
THE AREA...PROBABILITY OF PRECIPITATION STILL WILL BE NEEDED ON
THU. SOME POTENTIAL FOR EVEN HIGHER PROBABILITY OF PRECIPITATION
IN EXTREME EASTERN PART OF FORECAST AREA GIVEN VERY IMPRESSIVE
UPPER DYNAMICS. MEANWHILE CLEARING AND DOWNSLOPE FLOW ACROSS THE
WESTERN HALF SHOULD ALLOW TEMPERATURES TO REBOUND IN THE DRY
AIRMASS.

FRI:

APPEARS THAT MOST OF FORECAST AREA WILL BE IN THE WARM SECTOR
AHEAD OF THE NEXT FRONT. THIS SHOULD ALLOW TEMPERATURES TO SOAR
ONCE AGAIN. IF FULL POTENTIAL IS REALIZED...TEMPERATURES COULD
EASILY BE EVEN WARMER THAN FORECAST.

SAT-TUE:

TOUGH CALL ON TEMPERATURES THROUGH PERIOD AS MEDIUM RANGE
MODELS SUGGEST COLD FRONT WILL HAVE HARD TIME PUSHING ACROSS ENTIRE
FORECAST AREA UNTIL FIRST PART OF NEXT WEEK WHEN LONGWAVE TROUGH
FINALLY BECOMES ESTABLISHED. THIS SETS UP A MAJOR BUST POTENTIAL
FOR THE ENTIRE AREA...WITH TEMPERATURES LIKELY WELL INTO THE
60S/70S ON THE WARM SIDE GIVEN THE DRY AIRMASS AND IN THE 40S/50S
ON THE COLD SIDE. FRONT WILL BE PARALLEL TO UPPER FLOW FOR MUCH OF
THE PERIOD. -HOWERTON

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  42  61  37 /  20  30  20  10
HUTCHINSON      79  39  61  36 /  20  30  20  10
NEWTON          79  41  60  37 /  20  40  20  10
ELDORADO        79  44  59  37 /  20  40  30  10
WINFIELD-KWLD   81  46  60  37 /  20  40  40  10
RUSSELL         68  35  65  34 /  30  20  10  10
GREAT BEND      73  36  65  35 /  30  20  10  10
SALINA          77  37  60  35 /  30  30  20  10
MCPHERSON       79  39  60  36 /  20  30  20  10
COFFEYVILLE     79  51  57  38 /  30  70  70  10
CHANUTE         78  48  56  37 /  40  70  60  10
IOLA            77  48  56  37 /  40  70  60  10
PARSONS-KPPF    78  50  56  38 /  30  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, Mar 8, 6:13 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
613 AM CST WED MAR 8 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
613 AM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING EAST OF I-35...AND
ALSO NORTH OF A LINE FROM GREAT BEND TO MCPHERSON. THE STORMS IN
SOUTHEAST KANSAS MAY PRODUCE SOME MARGINALLY SEVERE HAIL THIS
MORNING.

A FEW STORMS WILL LIKELY DEVELOP THIS AFTERNOON ALONG THE
DRYLINE...WHICH IS EXPECTED TO BE JUST EAST OF I-35. THESE STORMS
MAY BE SEVERE...WITH THE POTENTIAL FOR AROUND ONE INCH HAIL AND
DAMAGING WINDS. THE THREAT OF STORMS DEVELOPING ON THE COLD FRONT
IN CENTRAL KANSAS LATE THIS AFTERNOON IS MUCH LESS LIKELY...BUT
CANNOT BE RULED OUT COMPLETELY. THUNDERSTORMS WILL BECOME MORE
NUMEROUS DURING THE NIGHT AS THE FRONT MOVES INTO SOUTHEAST
KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS EAST OF I-35
THROUGH TONIGHT.

THE FIRE DANGER INDEX WILL BE VERY HIGH TO EXTREME THIS AFTERNOON
ACROSS SOUTH CENTRAL KANSAS. EXTREME FIRE DANGER MEANS...EVERY FIRE
HAS THE POTENTIAL TO BECOME LARGE. NO OUTDOOR BURNING SHOULD TAKE
PLACE IN AREAS WITH EXTREME FIRE DANGER. PLEASE CHECK WITH LOCAL
AUTHORITIES TO ENSURE BURNING IS ALLOWED BEFORE STARTING A PLANNED
BURN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY BE ONGOING IN SOUTHEAST KANSAS THURSDAY
MORNING AND CONTINUE MOST OF THE DAY. THE THESE ARE NOT EXPECTED
TO BE SEVERE.

A COLD FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...AND BECOME
NEARLY STATIONARY.  THUNDERSTORMS ARE IN THE FORECAST FOR SUNDAY
NIGHT IN FAR SOUTHEAST KANSAS. THERE IS A GOOD CHANCE THAT BOTH
THE AREA AND TIMING FOR THESE THUNDERSTORMS COULD CHANGE
SIGNIFICANTLY OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY...MOST LIKELY EAST OF
I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:52 AM CSTSevere Thunderstorm WarningICTLabette26 min

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.